Alert archive / Iowa / High Wind Warnings in 2022
High Wind Warning 1, NWS Des Moines, IA
NWS Des Moines, IA issued this high wind warning at Apr 14, 2022, 10:34 AM CDT for 33 counties in Iowa. It was in force for 8 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 14, 2022, 10:34 AM CDT (15:34 UTC)
- Expired
- Apr 14, 2022, 7:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Des Moines, IA
All 33 counties
Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cerro Gordo County, IA, Crawford County, IA, Dallas County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Kossuth County, IA, Marshall County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Poweshiek County, IA, Sac County, IA, Story County, IA, Tama County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 78 km from the middle of the area, began a volume at 15:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 2:04 PM CDT | NON-TSTM WND GST 62 | 4 E Albion, IA | ASOS STATION KMIW MARSHALLTOWN AIRPORT. |
| Apr 14, 4:31 PM CDT | NON-TSTM WND GST 61 | 2 Wnw Gruver, IA | ASOS STATION KEST ESTHERVILLE AIRPORT. |
| Apr 14, 4:59 PM CDT | NON-TSTM WND DMG | 1 Ne Ames, IA | STRONG GUSTS PUSHED OVER A TRAFFIC SIGNAL AT 11TH & DUFF AVENUE IN THE CITY OF AMES. VIA TWITTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 3.6 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1902 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
467 WWUS73 KDMX 141534 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA Issued by National Weather Service Quad Cities IA IL 1034 AM CDT Thu Apr 14 2022 IAZ004>007-015>017-023>028-033>039-044>050-057>062-142345- /O.UPG.KDMX.WI.Y.0008.000000T0000Z-220415T0000Z/ /O.NEW.KDMX.HW.W.0001.220414T1534Z-220415T0000Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, and Grinnell 1034 AM CDT Thu Apr 14 2022 ...HIGH WIND WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 65 mph. * WHERE...Portions of northern and central Iowa. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Power outages are possible. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strong winds and lowering humidity values will produce very high to extreme fire danger by this afternoon. Please refrain from burning today. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ IAZ070>075-081>086-092>097-142345- /O.CON.KDMX.WI.Y.0008.000000T0000Z-220415T0000Z/ Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- Including the cities of Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 1034 AM CDT Thu Apr 14 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph. * WHERE...Portions of central and southern Iowa. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strong winds and lowering humidity values will produce very high to extreme fire danger by this afternoon. Please refrain from burning today. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
2 follow-up statements
213 WWUS73 KDMX 142002 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA Issued by National Weather Service Quad Cities IA IL 302 PM CDT Thu Apr 14 2022 IAZ004>007-015>017-023>028-033>039-044>050-057>062-150000- /O.CON.KDMX.HW.W.0001.000000T0000Z-220415T0000Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, and Grinnell 302 PM CDT Thu Apr 14 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 65 mph. * WHERE...Portions of northern and central Iowa. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Power outages are possible. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strong winds and lowering humidity values will produce very high to extreme fire danger. Please refrain from outdoor burning. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ IAZ070>075-081>086-092>097-150000- /O.CON.KDMX.WI.Y.0008.000000T0000Z-220415T0000Z/ Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- Including the cities of Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 302 PM CDT Thu Apr 14 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph. * WHERE...Portions of central and southern Iowa. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strong winds and lowering humidity values will produce very high to extreme fire danger. Please refrain from outdoor burning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
035 WWUS73 KDMX 142354 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 654 PM CDT Thu Apr 14 2022 IAZ004>007-015>017-023>028-033>039-044>050-057>062-150100- /O.EXP.KDMX.HW.W.0001.000000T0000Z-220415T0000Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, and Grinnell 654 PM CDT Thu Apr 14 2022 ...HIGH WIND WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING... The strongest winds and wind gusts have ended with the remaining gusty winds decreasing through this evening. $$ IAZ070>075-081>086-092>097-150100- /O.EXP.KDMX.WI.Y.0008.000000T0000Z-220415T0000Z/ Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- Including the cities of Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 654 PM CDT Thu Apr 14 2022 ...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... The strongest winds and wind gusts have ended with the remaining gusty winds decreasing through this evening. $$ For more information from the National Weather Service visit https://weather.gov/desmoines
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this high wind warning went out at Apr 14, 6:30 AM CDT, 4 hours 4 minutes earlier.
Area forecast discussion, Apr 14, 6:30 AM CDT, 4 hours 4 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 630 AM CDT Thu Apr 14 2022 ...Updated for the 12z Aviation Discussion... .DISCUSSION.../Today through Wednesday/ Issued at 318 AM CDT Thu Apr 14 2022 Key Messages: - Dry and windy today. Driest conditions in west-central to southwest Iowa where a Red Flag Warning is in effect this afternoon. Wind Advisory for the rest of the area. - Cool through at least early next week. Chances for rain and snow Sunday. Discussion: A deep surface low is centered over eastern North Dakota this morning with gusty winds across the southwest quadrant across South Dakota, Nebraska, and entering northwest Iowa. As the low moves east, gust winds will expand across the state. Just how strong will these winds get? Current gusts across South Dakota and Nebraska are in the 40+ knot (45+ mph) range with a few 50 knot (58 mph) gusts already. The HREF shows a wide swath of 40-50 mph gusts across the area today. Model soundings are very deeply mixed as dry air is entrained, with some showing mixing up to nearly 700 mb. Should this type of mixing be realized, gusts near 60 mph are possible at times. Right now the entire area is covered by a wind advisory, however an upgrade to high wind warning across northern counties may be needed later today. In addition to the winds, relative humidity will be quite low as dry air moves in - below 30 percent for many locations. The driest conditions will occur in west central to southwest Iowa where a Red Flag Warning has been issued. Dry and windy conditions - especially here, but really statewide - will result in dangerous fire conditions. Any fires started today could quickly get out of control and burning is strongly discouraged. Later this evening a weak boundary will lift across the state with some light rain or possibly snow across southern Iowa. While the system will shift east by Friday and winds will diminish, wider influence from this system will continue to keep the are within a northwest flow regime. Cool temperatures in the 40s to low 50s will continue through the weekend and into early next week. A quick moving shortwave will push across the area on Sunday, providing a reinforcing shot of cool air and bringing a chance for rain and snow. Any snow should remain fairly light and confined to elevated or grassy surfaces. Model solutions diverge into next week regarding details, but the general trend is for additional precipitation chances into the middle of the week. && .AVIATION.../For the 12Z TAFS through 12Z Friday morning/ Issued at 630 AM CDT Thu Apr 14 2022 Very strong west winds today will gust over 40 kts with gusts around 50 kts possible. Winds will begin to diminish from south to north through the overnight, though gusts around 25 kts are still possible into Friday across northern sites (KFOD/KMCW/KALO). A brief period of spotty light rain is possible south at KOTM late tonight towards 06z, however with low confidence in occurrence have kept from TAF for now. && .DMX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon today to 9 PM CDT this evening for IAZ033-034-044>047-057>061-070>074-081>084-092>094. Wind Advisory until 7 PM CDT this evening for IAZ007-017-026>028- 037>039-048>050-060>062-073>075-081>086-092>097. Wind Advisory until 7 PM CDT this evening for IAZ004>006-015-016- 023>025-033>036-044>047-057>059-070>072. && DISCUSSION...Hagenhoff AVIATION...Hagenhoff
Hazardous weather outlook, Apr 14, 3:39 AM CDT, 6 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 339 AM CDT Thu Apr 14 2022 IAZ004>007-015>017-023>028-035>039-048>050-062-075-085-086- 095>097-151100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster- Hamilton-Hardin-Grundy-Black Hawk-Story-Marshall-Tama-Poweshiek- Mahaska-Monroe-Wapello-Wayne-Appanoose-Davis- 339 AM CDT Thu Apr 14 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Wind Advisory is in effect for the area today. Please visit weather.gov/desmoines for more information. The combination of the strong winds, as well as low relative humidities, will produce very high fire weather danger today as well. Outdoor burning is not advised. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed. IAZ033-034-044>047-057>061-070>074-081>084-092>094-151100- Sac-Calhoun-Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Dallas- Polk-Jasper-Cass-Adair-Madison-Warren-Marion-Adams-Union-Clarke- Lucas-Taylor-Ringgold-Decatur- 339 AM CDT Thu Apr 14 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Strong west winds are expected today along with low relative humidity values. A Red Flag warning and a Wind Advisory is in effect for the area today. Please visit weather.gov/desmoines for more information. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed.
In the hours before
Local storm report, Apr 14, 10:03 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1003 AM CDT THU APR 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0956 AM NON-TSTM WND GST 2 WNW GRUVER 43.41N 94.75W
04/14/2022 M60 MPH EMMET IA ASOS
&&
REVLocal storm report, Apr 14, 10:04 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1004 AM CDT THU APR 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0956 AM NON-TSTM WND GST 3 NE CLEAR LAKE 43.16N 93.33W
04/14/2022 M60 MPH CERRO GORDO IA ASOS
&&
REVThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 3:32 AM CDT | Red Flag Warning | DMX | Adair, Adams, Audubon, Boone, Calhoun, Carroll and 17 more | 17 hr |
Nearby
High Wind Warnings in Iowa, 2022Every high wind warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.